Is your cancer treatment putting your heart at risk?

April 03, 2019 | by Alexander Hantel, M.D.

Certain cancer treatments can cause unwanted side effects, including damage to your heart and cardiovascular system.

During cancer treatment, you may be given drugs that help destroy cancer cells, but the normal cells in and around your heart can be also damaged. Anticancer agents can cause low or high blood pressure and, more rarely, an increased risk of blood clots, arrhythmias, heart attack and stroke.

Radiation therapy directed at the chest area may also cause side effects to the heart. Problems may occur years after exposure and include heart disease, stiffening of the heart muscle and damage to the heart valve.

Cardiac toxicity (or cardiotoxicity) is damage to your heart caused by harmful chemicals. It can develop during cancer treatment or years later. Cardiac toxicity can interrupt or alter your cancer treatment and reduce your quality of life. Older people, young children and women are at a greater risk of cardiac toxicity.

Symptoms of cardiac toxicity include:

  • Shortness of breath
  • Lightheadedness or dizziness
  • Discomfort or pain in the chest
  • Fatigue
  • Swollen hands and/or feet

If you have any of these indications of a heart issue, talk to your doctor. Your doctor can also check for heart issues even if you don’t have any symptoms.

To protect the hearts of cancer patients with a history of heart disease, or those whose treatment poses an increased heart risk, cardio-oncology programs are now being offered in some cancer centers. In these programs, oncologists and cardiologists work closely together to protect patients from cardiovascular complications caused by cancer treatments.

If your cancer treatment puts your heart at risk, your healthcare team may monitor your heart before, during and after treatment. The team may recommend different ways to reduce the risk of heart problems while you are receiving cancer treatment. Some options may include:

  • Receiving a different drug. Not all cancer drugs cause health problems, there may be another drug that you can take that help fight cancer, while also keeping your heart healthy.
  • Reducing the dose of the drug or receiving it a different way. You may be able to receive a lower dose of a drug that still treats cancer and is less likely to affect your heart. Your doctor may also recommend a different method for giving the drug to reduce heart damage.
  • Receiving an additional medication that helps protect your heart. Researchers continue to study other drugs that help prevent heart damage due to chemotherapy and radiation.
  • Reducing radiation therapy to the heart. This may include using a lower dose or using targeted technology to direct the radiation dose at the tumor and limit exposure to healthy surrounding tissue.
  • Exercising. Your doctor may suggest a light exercise routine that can help strengthen your heart muscles.

If you develop a heart problem after cancer treatment, your healthcare team may recommend medication to help manage it:

  1. Diuretics to eliminate excess fluid from the body by increasing urination
  2. Blood pressure medications
  3. Digitalis to regulate heart rhythm

Edward-Elmhurst Health offers a Cardio-Oncology program in which your oncologist and a cardiologist work together to protect your heart during cancer treatment. Learn more about our Cardio-Oncology program.  

Related blogs:

Keeping your heart healthy during cancer treatment

Leave a Comment

|
HDMomshelicopterparentcrop

How to not be a helicopter parent

Do you hover over your child and then rescue them whenever trouble arises? There’s a difference between being an...

Read More

HDLifeholidayfitnesscrop

6 ways to stay fit during the holidays

During the holiday season, the already challenging endeavor of making time for fitness becomes even more difficult.

Read More

HDMindsvomitphobiacrop

Terrified of throwing up? Learn about this phobia.

Most people don’t like vomiting, but for some, just the thought of it is enough to cause extreme distress. Learn about...

Read More